Q:

Should you avoid using retinol cream while breastfeeding?

A:

Quick Answer

It is important to avoid retinol cream when pregnant or breastfeeding because vitamin A, which is what retinol is, may cause birth defects or malformations of the central nervous system, according to Mayo Clinic. When nursing or breastfeeding, it is best to use vitamin supplements only on the recommendation of a doctor.

Continue Reading

Full Answer

Vitamin A is usually safe when taken in amounts that the medical community recommends, explains Mayo Clinic. However, there are side effects associated with taking vitamin A including blurry vision, bleeding in the lungs, breathing difficulties, bone pain and changes in immune function. Other side effects from vitamin A include chronic liver inflammation, cirrhosis, cracked fingernails, cough and diarrhea.

Vitamin A toxicity is rare, and it often occurs when taking high amounts of vitamin A over time, as Mayo Clinic details. The symptoms of short-term vitamin A toxicity include fatigue, nausea, headache, dizziness and loss of appetite, while the more serious symptoms include loss of skin and swelling in the brain. Symptoms of long-term toxicity include cracking, itchy skin; loss of skin; headache; bone loss; and excess fluid in the brain. In children, vitamin A toxicity may cause liver and eye damage, drowsiness, irritability, diarrhea and vomiting, while more serious symptoms in children include a bulging fontanelle in infants, swelling of the eye disk, and skin peeling and redness.

Learn more about Medications & Vitamins
Sources:

Related Questions

Explore